Not Taking Levofloxacin Would be my #1 Redo

by Marti
(Alabama)

I returned from an out-of-state trip in Aug. of 2013 with the feeling of an allergy/sinus bout coming on. With my ENT unavailable I sought treatment from my GP. He prescribed a 5 day dose of Azithromyacin. On day 4 I wasn't much improved (but not worse either) and sought a different treatment from my ENT. Levofloxacin 750 mg for 10 days. My first experience with a fluroquinolone. On day 9 (which fell on a Saturday) I felt severe tightness in the front of my shins. Dutiful patient that I am, I finished the last day's dose on Sunday (not yet equating the symptom with the medication) and called the ENT's office Monday. Was told to discontinue medication (which was done by then)and "take it easy." I cut way back on my activities but the pain increased, especially in my knees. At night my muscles felt like guitar strings that had just been plucked-constant vibrating motion.


By the end of the month I was doing absolutely nothing and continued to do so for 6 weeks. I visited an orthopedist who also knew nothing about Levofloxacin side effects and was told to continue to rest.

The pain subsided and I began a very light program of water walking followed by a week of easy lap swimming.

On about the 10th day of returning to any activity I felt unusually tired during exercise and cut it short. I spent a sleepless night feeling as if I were being worked over by a sledgehammer. Every muscle in my legs and from fingertip-to-fingertip and across my back twitched and bucked and spasmed.

In the morning I had taken three steps away from the bed when my left medial meniscus gave way. Burning, aching pain with each step.

The orthopedist declared it to be a strain/sprain due to "overwork" and prescribed physical therapy (two months worth which helped strengthen the other supporting muscles but didn't "heal" the meniscus).

During this time I also discovered the new FDA warning issued 14 days AFTER my Levofloxacin was prescribed: the drug had been linked with peripheral neuropothy, which could be permanent.

Because this was the first time I heard "permanent" used with this drug and because of the muscle twanging which I felt was perhaps hyper-stimulation of the CNS, I asked my ENT to refer me to a neurologist.

It was, of course, a friend of his who wanted no part of me. "I have absolutely no idea why you are here," were his first words to me as he looked through the records that had been forwarded to him. He touched me on different areas of the foot to see if I could feel the sensation, told me that he had experienced a problem with his back due to Cipro but that "it lasts about a week and then you'll get over it."

I was at the 4 month period by then but I guess his experience trumped mine. I was sent on my merry way, again feeling like I was alone in the universe. After I finished up PT in Jan. 2014 I began a light exercise program put together by the therapist on machines at the Y. I VERY slowly added the recumbent bike and then the elliptical to the workout. Little tension, low weight, higher reps.

In early May I had another nighttime "sledgehammer" episode of less severity than the first, but the next morning I awoke to right Achilles discomfort and knotting in my calf. Ice and self-massage didn't relieve it, so I returned to the orthopedist where it was declared that I had a "new" overworking injury and was placed in an aircast boot.

I was told to return for a visit and-surprise-more PT in a few weeks. I didn't go back-I simply don't have the money to keep throwing away on treatments that aren't getting at the root of the problem. Something is not right in my body.

Until it's fixed I will keep having these relapses. Last year at this time I was hiking 10 miles a day in the Grand Canyon. Today I'm taking the dog on a level half-mile walk in my nifty boot.

If I could have one redo in life the Levofloxacin would be it. Hands down. I truly don't know if I can ever get my life back and I fear what I would do if something happened to my husband of 32 years.

I'm not certain I could support myself-I know I can't mow the hilly lawn anymore.



----



Joshua Answers:

Hi Marti.

Yes, it's incredibly sad that your 'medical care' consisted entirely of the doctors' incredibly limited tool box.

'Overwork' injury? Twice? Really?

Unfortunately, yes, really. Doctors have no idea how to deal with your scenario, much less fix it.

So instead of dealing with the cause of the symptoms and soft tissue damage, they send you to a physical therapist.

Crazy.

So. Cramps/spasms are from magnesium depletion causes by the Ciprofloxacin.

That's a major function of and symptom of levaquin(of which Levofloxacin is a version of).


The soft tissue tears are a function of that magnesium depletion plus the mitochondrial kill off.

Mitochondria are the power plants of the cells. When they die, the cell dies, and structurs like tendon lose structural integrity.


Nutritional depletion and mitochondrial kill off are part of the Levaquin Tendonitis dynamic.


Do note that Levaquin and Cipro Tendonitis are not regular Tendonitis.

See: What Is Tendonitis


Oh, if only it was. Regular tendonitis is easy to fix. Tendonitis from fluoroquinolones like Levofloxacin, not necessarily so easy. It can be, but it's generally slower because fluoroquinolones affect the ENTIRE SYSTEM of the body and throw off the workings of the different systems in the body as well as very specific dysfunctions of specific aspects.


So....what have you been doing to 'fix' the effects of the Levafloxacin on your body?

(Physical Therapy doesn't count, unfortunately).



----------------------
Please reply using the comment link below. Do not submit a new submission to answer/reply, it's too hard for me to find where it's supposed to go.

And, comments have a 3,000 character limit so you may have to comment twice.
-----------------------




Joshua Tucker, B.A., C.M.T.
The Tendonitis Expert
www.TendonitisExpert.com








Comments for Not Taking Levofloxacin Would be my #1 Redo

Average Rating starstarstarstarstar

Click here to add your own comments

Jan 30, 2015
Rating
starstarstarstarstar
Kidney infection to tendon damage from Levofloxacin!
by: Maria Ray

The first time I had Levofloxacin was in Feb. 2011. I was hospitalized for 4 days with an acute kidney infection, caused after passing several stones.

I was given 500 mg daily for 10 days. I noticed immediately that my leg was getting numb, I had chronic fatigue, and was having some difficulty walking due to a very tender knee joint.

My physician assured me that the symptoms should pass in a few weeks. When the knee pain continued, he recommended an orthopedic specialist. The Orthopedic specialist ran some tests and determined the tendon & ligaments were "stressed" so he gave me a corticosteroid injection in my knee, and some physical therapy.

It took 2 more shots in the knee over the course of a year, before it was fully functioning again.

I was never informed of the connection between the drug Levaquin and my knee problems....Until, July 2013 when the same physician prescribed the drug again for a similar illness (kidney pain, UT infection), almost immediately after taking the drug I experienced nausea, severe knee pain, and chronic fatigue. I called my physician's office to inform them that I suspected I was having side effects from the antibiotic.

I was told to stop taking it, which I did. However days later the pain in my knee was beyond bearable and I was rushed to the ER in excruciating pain. I could not bend my knee, lift it, keep it outstretched, or handle the throbbing waves on pain.

After several tests, it was determined I had severe tendon and ligament damage in my knee. The physician agreed that it was highly likely caused by the Levaquin (since I clearly had not had any severe fall, strain, or other incident to warrant such an injury) I am currently in the process of accessing my knee injury with my orthopedic specialist and deciding what treatments I will require to regain my mobility and manage this severe pain.

On a personal note: I am very frustrated that a drug that was designed to heal a UT infection has now caused an ever greater problem. The damage in my knee appears to be permanent and will need ongoing treatments, if not surgery.

How could the FDA approve a drug that seems to have a HIGHLY likely severe side effect in what seems like the majority of patients?


----


Joshua Comments:

Hi Maria.

"How could the FDA approve a drug that seems to have a HIGHLY likely severe side effect "

That is a great question, and one I have no 'nice' answers for.


How are your symptoms doing now?




Feb 16, 2016
Rating
starstarstarstarstar
My Tendon Pain From Levofloxacin
by: Rosemary

I was diagnosed with pneumonia on Aug. 31, 2015 by my doctor's PA Kaitlin Kraemer. She prescribed Levofloxacin 500 MG tablets, one by mouth every day.

She advised me that this medication could cause a tendon problem & if that should happen, to stop taking this medication.

I took it Aug. 31, Sept. 1st, and Sept. 2nd. On Thurs. Sept. 3rd I woke up and the area behind my left ankle was hurting. I did not take the Levofloxacin again. I called the doctor's office to get a different antibiotic.

I was told the pain behind my ankle could take weeks to ease up. Today is Sept. 29th and my ankle still hurts a lot.



Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Levaquin.